Chemotherapy Could Contribute To Hearing Loss

by Aruna on  November 11, 2009 at 11:54 AM Cancer News   - G J E 4
Chemotherapy Could Contribute To Hearing Loss
Why a common chemotherapy drug results in hearing loss, which contributes to learning difficulties in some childhood cancer patients, has been found by Canadian researchers.

British Columbia experts made progress in the development of a simple saliva or blood test that can foretell who is most likely to develop the problem.

Michael Hayden, director of the Center for Molecular Medicine and Therapeutics at the Child and Family Research Institute in Vancouver, discovered two genetic variations that for children who have them, means they will suffer serious hearing loss after taking the generic drug cisplatin.

"This is personalized genomics. The other challenge is coming up with a test that's very cheap that can be used at the point of care," the Globe and Mail quoted him as saying.

Bruce Carleton, co-principal investigator and a senior clinician scientist at the Child and Family Research Institute, said the finding can aid alter treatment for pediatric cancer patients.

He said: "I am really excited about this because for 20 years, I have been trying to figure out this plague in medicine; to dose to toxicity, and then stop. It's primitive but it's the best thing we can do... The idea that we could stop therapy before permanent disability occurs is now a possibility."

The study was published in the journal Nature Genetics.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All